Kentucky, 2017

Flash Flood and Flood in Kentucky, September 1 to 5, 2017

September 1 to 5, 2017 · NWS PAH · 2 events in 2 counties and zones

The remnants of Hurricane Harvey brought heavy rainfall and flooding to parts of the Pennyrile region of western Kentucky. The hurricane made landfall near Corpus Christi, Texas on August 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The remnants of Hurricane Harvey brought heavy rainfall and flooding to parts of the Pennyrile region of western Kentucky. The hurricane made landfall near Corpus Christi, Texas on August 28th. The storm produced catastrophic flooding over southeast Texas, where it became nearly stationary. The center of Harvey eventually moved northeast through the Tennessee Valley as a tropical depression. Several bands of heavy rain moved north from Tennessee through Todd and Muhlenberg Counties in Kentucky. Around 8 inches of rain fell in southern Todd County. Minor flooding occurred on the Green River in Muhlenberg County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 1, 2:12 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 1, 2:12 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
312 AM CDT Fri Sep 1 2017

.SHORT TERM...(Today through Sunday night)
Issued at 237 AM CDT Fri Sep 1 2017

MRMS and Dual Pol estimates are close, but not perfect. They hit
the max and min totals, and generally, it looks like the MRMS
maybe is overdoing totals a little, and Dual Pol maybe is
underdoing them a little. The overall trend has been, and still
looks to be, a slight eastward shift to the max pcpn axis, and
therefore, also a slight eastward shift to the cutoff gradient
where pcpn totals rapidly fall off. This remains along/thereabouts
the Ohio river, and as an example, Paducah is just shy of 1" pcpn
totaling to this writing, and may end up somewhere in the
1.25-1.75" range. That would be about 60-70 percent of what we
were expecting 24 hours ago, but this is the area in the middle of
the cutoff/gradient. It could be that southeast parts of the
county get closer to 2.5-3", while the northwestern most part
struggles to reach 1". All said, our peak swath of 4-6" amounts
still look good in the southeast, with our northwest (minimum qpf)
counties remaining less than a half inch, and these nos align
well with the latest WPC run nos as well as the collab pic.

Regarding Harvey's track, the Euro actually initialized a little
better with the depth of the surface Low and its areal placement,
but the 12-24 hour modeling of its track with both the GFS and
short res models is not too dissimilar regarding impacts beyond
those mentioned in the prior paragraph. The only additive is
continued/further support for the removal of thunder mention. We
analyzed the real time pulse data from 00Z onward, and saw its
occurrence only where existant/modeled CAPE values exceeded 300
J/KG. While a brief touch of 100-200 J/KG slinks into our farthest
southeast tip of the FA between 09-15Z, the core of 300+ J/KG
remains sufficiently removed to the east, and the last pulse
data/closest lightning has occurred is scntl TN. As a result,
we'll continue to mention heavy rain in the banded wrap pcpn, but
(as inherited) without the thunder.

As for headlines, given ongoing pcpn/qpf and existing FFW's and
Advisories, we will leave the FFA as is, even though best
accumulating pcpn really shuts off after about 18Z. Existing
flooding may extend into the pm hours, so rather than cut it off
short, we'll let near term analysis of the existing hydrologic
situation determine when/if an early strip of that headline is
warranted.

Conversely, insofar as wind is concerned, we are modeled/on track
toward reaching our forecast winds peaking in the next 3-9 hour
time frame. These winds then continue thru the pm hours and for
our far eastern counties, could sustain Advisory thresholds into
the early evening hours. But rather than extend the LWA into the
evening, we like the clean cut off at the end of the day with just
a tier of counties under consideration that would best be
diagnosed in near real time with ground truth, so we'll likewise
leave the LWA headline running as it exists.

After Harvey, models have finally come together with a dry/warming
Holiday weekend. A nice drop in dew points begins as early as
later today, as we get on the backside of Harvey and northerlies
draw down upper 40s into our northern counties, with nearly the
entirety of the rest of the FA down into the lower half of the
50s by 12Z Saturday. High pressure's migration and return flow
with rising upper heights by late weekend will allow for the warm
up to really kick into gear later Sunday and esp into Labor Day,
marking a return back to more seasonal temps/humidity.

.LONG TERM...(Monday through Thursday)
Issued at 237 AM CDT Fri Sep 1 2017

As mentioned, surface high pressure moves off to the east on
Monday (Labor Day), south to southwest winds, along with plenty of
sunshine, will result in warmer conditions and increasing dew
points.

A cold front is still forecast to move south across the forecast
area on Tuesday. Showers and isolated thunderstorms will move into
nrothwest portions of the region Tuesday morning and move
southeast across the area through the day. Counties along the
Tennessee border may see showers and storms linger into Tuesday
night before clearing out. Temperatures behind this front will
drop into the 70s for highs and 50s for lows through the middle
part of next week.

This is where the models diverge. An older run of the ECMWF
developed an area of low pressure in the Gulf Coast states and moved
it north on Thursday and this produces slight chance pops
starting Thursday. Newest runs of the ECMWF/GFS keep it dry but to
maintain collaboration have left slight chance pops in on
Thursday. The fact that there are pops beyond the forecast period
will play into the next run of the extended forecast.

&&

.AVIATION...
Issued at 237 AM CDT Fri Sep 1 2017

Radar/Satellite and ground truth observations reveal MVFR
cigs/vsbys should mainly impact KOWB thru the morning hours,
with lesser chances to the west at KEVV/KPAH. Winds will continue
to increase and peak sustained and gust thru the morning hours,
then begin diminishing later in the day, from west to east. Skies
will even begin to clear in the west this evening, but VFR bases
may linger in the east into/beyond the planning period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Lake Wind Advisory until 7 PM CDT this evening for ILZ075>078-
     080>094.

MO...Lake Wind Advisory until 7 PM CDT this evening for MOZ076-086-
     087-100-107>112-114.

IN...Lake Wind Advisory until 7 PM CDT this evening for INZ081-082-
     085>088.

KY...Lake Wind Advisory until 7 PM CDT this evening for KYZ001>022.

     Flash Flood Watch through this evening for KYZ001>003-005>013-
     015>017-019>022.

&&
Hazardous weather outlook, Sep 1, 2:32 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
332 AM CDT Fri Sep 1 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
332 AM CDT Fri Sep 1 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Heavy rain and wind hazards associated with the remnants of
Harvey continue today, with all or parts of the region remaining
under a Flash Flood Watch and Lake Wind Advisory. Reference the
Watch, Advisory, and Warning products, for more detailed Flooding
hazard information. Similarly, reference the Lake Wind Advisory
regarding the ongoing Wind and Gust hazard for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The main chance of storms next week comes with a cold front's
Tuesday passage. Storm chances enter the forecast from the
northwest Monday night, peak Tuesday, and depart to the southeast with
the front Tuesday night. At this time, lightning and heavy rain
are anticipated to be the main storm associated hazards,
especially during the daytime Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall, flooding, wind, and any other weather
related impact from Harvey are encouraged today.

In the hours before

Local storm report, Sep 1, 3:02 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 AM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     HEAVY RAIN       4 SE ALLEGRE            36.89N 87.17W
09/01/2017  M2.99 INCH       TODD               KY   MESONET

            24 HOUR TOTAL, WITH MOST OF THE RAIN FALLING WITHIN THE
            PAST 12 HOURS.

&&

SMITTY
Local storm report, Sep 1, 3:04 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 AM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     HEAVY RAIN       1 SSW ELKTON            36.80N 87.16W
09/01/2017  M2.57 INCH       TODD               KY   MESONET

            24 HOUR TOTAL, WITH MUCH OF IT FALLING WITHIN THE PAST 12
            HOURS.

&&

SMITTY
Local storm report, Sep 1, 3:05 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
405 AM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     HEAVY RAIN       3 SE HERNDON            36.68N 87.56W
09/01/2017  M2.49 INCH       CHRISTIAN          KY   MESONET

            24 HOUR TOTAL, WITH MUCH OF IT FALLING WITHIN THE PAST 12
            HOURS.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Todd

When
September 1, 3:47 AM CST to 12:00 PM CST
Where
Todd County, 2.11 mi WSW of Guthrie to 0.89 mi S of South Zion
Cause
Heavy Rain / Tropical System
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
36.642, -87.207

Flash flooding in Guthrie prompted evacuations on several residential streets. Homes began flooding before sunrise. Rescue boats were brought in from Muhlenberg County to assist with evacuations. Over 20 homes and businesses were flooded in the Guthrie area. Six of the homes were uninhabitable after sustaining major damage. Three to four feet of water covered the low-lying neighborhood that was evacuated. Standing water over Highways 181 and 171 slowed traffic, but the roads were passable. All county schools were closed due to flooding. A storm total rainfall of 7.81 inches was reported at the Kentucky mesonet site five miles southwest of Elkton. Most of this rain fell in a 24-hour period. A Cocorahs (Community Collaborative Rain, Hail, and Snow) network observer in Guthrie measured 7.10 inches.

Flood, Muhlenberg

When
September 3, 5:00 AM CST to September 5, 9:00 PM CST
Where
Muhlenberg County, Paradise to 2.2 mi WSW of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Minor flooding occurred on the Green River. Low-lying woods and fields were inundated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718430, 718431.